Lithuanian Mathematical Journal

, Volume 59, Issue 4, pp 437–468 | Cite as

Local probabilities of randomly stopped sums of power-law lattice random variables

  • Mindaugas BloznelisEmail author


Let X1 and N ≥ 0 be integer-valued power-law random variables. For a randomly stopped sum SN = X1+⋯+XN of independent and identically distributed copies of X1, we establish a first-order asymptotics of the local probabilities P(SN = t) as t → +1 ∞. Using this result, we show the scaling k, 0 ≤ δ ≤ 1, of the local clustering coefficient (of a randomly selected vertex of degree k) in a power-law affiliation network.


randomly stopped sum local probabilities power law clustering coefficient random intersection graph 


60G50 60F10 90B15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



  1. 1.
    A. Aleškevičienė, R. Leipus, and J. Šiaulys, Tail behavior of random sums under consistent variation with applications to the compound renewal risk model, Extremes,11:261–279, 2008.MathSciNetCrossRefGoogle Scholar
  2. 2.
    S. Asmussen, S. Foss, and D. Korshunov, Asymptotics for sums of random variables with local subexponential behaviour, J. Theor. Probab., 16:489–518, 2003.MathSciNetCrossRefGoogle Scholar
  3. 3.
    A. Baltrūnas and J. Šiaulys, Second order asymptotic behaviour of subordinated sequences with longtailed subordinator, J. Math. Anal. Appl., 332:22–31, 2007.MathSciNetCrossRefGoogle Scholar
  4. 4.
    M. Bloznelis, Degree and clustering coefficient in sparse random intersection graphs, Ann. Appl. Probab., 23:1254–1289, 2013.MathSciNetCrossRefGoogle Scholar
  5. 5.
    M. Bloznelis, Degree-degree distribution in a power law random intersection graph with clustering, Internet Math., 2017.Google Scholar
  6. 6.
    M. Bloznelis, E. Godehardt, J. Jaworski, V. Kurauskas, and K. Rybarczyk, Recent progress in complex network analysis: Models of random intersection graphs, in B. Lausen, S. Krolak-Schwerdt, and M. Böhmer (Eds.), Data Science, Learning by Latent Structures, and Knowledge Discovery, Springer, Berlin, Heidelberg, 2015, pp. 69–78.CrossRefGoogle Scholar
  7. 7.
    M. Bloznelis and J. Petuchovas, Correlation between clustering and degree in affiliation networks, in A. Bonato, F. Chung Graham, and P. Prałat (Eds.), Algorithms and Models for the Web Graph. 14th International Workshop, WAW 2017, Toronto, ON, Canada, June 15–16, 2017. Revised Selected Papers, Theoretical Computer Science and General Issues, Vol. 10519, Springer, 2017, pp. 90–104.Google Scholar
  8. 8.
    A.A. Borovkov and K.A. Borovkov, Asymptotic Analysis of Random Walks. Heavy-tailed Distributions, Encycl. Math. Appl., Vol. 118, Cambridge Univ. Press, Cambridge, 2008.Google Scholar
  9. 9.
    D. Denisov, S. Foss, and D. Korshunov, Asymptotics of randomly stopped sums in the presence of heavy tails, Bernoulli, 16:971–994, 2010.MathSciNetCrossRefGoogle Scholar
  10. 10.
    R.A. Doney, A large deviation local limit theorem, Math. Proc. Camb. Philos. Soc., 105:575–577, 1989.MathSciNetCrossRefGoogle Scholar
  11. 11.
    S.N. Dorogovtsev, A.V. Goltsev, and J.F.F. Mendes, Pseudofractal scale-free web, Phys. Rev. E, 65:066122, 2002.CrossRefGoogle Scholar
  12. 12.
    P. Embrechts, C. Klüppelberg, and T. Mikosch, Modelling Extremal Events, Springer, New York, 1997.CrossRefGoogle Scholar
  13. 13.
    P. Embrechts, M. Maejima, and E. Omey, A renewal theorem of Blackwell type, Ann. Probab., 12:561–570, 1984.MathSciNetCrossRefGoogle Scholar
  14. 14.
    P. Erdős, W. Feller, and H. Pollard, A property of power series with positive coefficients, Bull. Am. Math. Soc., 55:201–204, 1949.MathSciNetCrossRefGoogle Scholar
  15. 15.
    H. Federer, Geometric Measure Theory, Springer, New York, 1969.zbMATHGoogle Scholar
  16. 16.
    W. Feller, An Introduction to Probability Theory and Its Applications, Vol. 1, 3rd ed., Wiley, New York, 1968.zbMATHGoogle Scholar
  17. 17.
    S. Foss, D. Korshunov, and S. Zachary, An Introduction to Heavy-Tailed and Subexponential Distributions, 2nd ed., Springer, New York, 2013.CrossRefGoogle Scholar
  18. 18.
    I. Foudalis, K. Jain, C. Papadimitriou, and M. Sideri, Modeling social networks through user background and behavior, in A. Frieze, P. Horn, and P. Prałat (Eds.), Algorithms and Models for the Web Graph. 8th International Workshop,WAW2011, Atlanta, GA, USA, May 27–29, 2011, Proceedings, Theoretical Computer Science and General Issues, Vol. 6732, Springer, Heidelberg, 2011, pp. 85–102.Google Scholar
  19. 19.
    B.V. Gnedenko and A.N. Kolmogorov, Limit distributions for sums of independent random variables, Addison-Wesley, Cambridge, 1954.zbMATHGoogle Scholar
  20. 20.
    C.C. Heyde, A nonuniform bound on convergence to normality, Ann. Probab., 3:903–907, 1975.MathSciNetCrossRefGoogle Scholar
  21. 21.
    T. Hilberdink, On the Taylor coefficients of the composition of two analytic functions, Ann. Acad. Sci. Fenn., Math., 21:189–204, 1996.MathSciNetzbMATHGoogle Scholar
  22. 22.
    T. Hilberdink, Asymptotic expansions for Taylor coefficients of the composition of two functions, Asymptotic Anal., 63(3):125–142, 2009.MathSciNetCrossRefGoogle Scholar
  23. 23.
    I. A. Ibragimov and Yu V. Linnik, Independent and Stationary Sequences of Random Variables, Wolters-Noordhoff Publishing, Groningen, 1971.zbMATHGoogle Scholar
  24. 24.
    A.A. Mogulskii, An integro-local theorem that is applicable on the whole half-axis for sums of random variables with regularly varying distributions, Sib. Math. J., 49:669–683, 2008.MathSciNetCrossRefGoogle Scholar
  25. 25.
    M.E.J. Newman, S.H. Strogatz, and D.J. Watts, Random graphs with arbitrary degree distributions and their applications, Phys. Rev. E, 64:026118, 2002.CrossRefGoogle Scholar
  26. 26.
    K.W. Ng and Q. Tang, Asymptotic behavior of tail and local probabilities for sums of subexponential random variables, J. Appl. Probab., 41:108–116, 2004.MathSciNetCrossRefGoogle Scholar
  27. 27.
    V.V. Petrov, Sums of Independent Random Variables, Springer, New York, Heidelberg, 1975.CrossRefGoogle Scholar
  28. 28.
    L. Ravasz and A.L. Barabási, Hierarchical organization in complex networks, Phys. Rev. E, 67:026112, 2003.CrossRefGoogle Scholar
  29. 29.
    A. Vázquez, R. Pastor-Satorras, and A. Vespignani, Large-scale topological and dynamical properties of Internet, Phys. Rev. E, 65:066130, 2002.CrossRefGoogle Scholar
  30. 30.
    C. Yu, Y. Wang, and Y. Yang, The closure of the convolution equivalent distribution class under convolution roots with applications to random sums, Stat. Probab. Lett., 80:462–472, 2010.MathSciNetCrossRefGoogle Scholar
  31. 31.
    A.Yu. Zaigraev, A.V. Nagaev, and A. Jakubowski, Large deviation probabilities for sums of lattice random vectors with heavy tailed distribution, Discrete Math. Appl., 7:313–326, 1997.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institute of Computer Science, Faculty of Mathematics and InformaticsVilnius UniversityVilniusLithuania

Personalised recommendations